Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

3.5 year child having abdominal pain, cough and fever. Treated for bronchitis. On antibiotic. What is causing this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2000
Answered : 898 Questions
My 3.5 year old daughter has been complaining of abdominal pain. She just had a foamy, pale beige colored diarrhea and has a fever. She took azithromycin for one day on Thursday but we could not get her to take another dose (she kept gagging it back up). Is this from the antiobiotic, or something else? She was being treated for possible bronchitis. Fever has gone up and down between 99 and 103 degrees Fahrenheit for past 3 days. She is also still coughing.
Posted Fri, 17 Aug 2012 in Child Health
Answered by Dr. Divya Kuttikrishnan 3 hours later
Hello there,

Thanks for writing in.

You might be right. The possible side effects of azithromycin are headache, nausea , vomiting, diarrhoea, abdominal pain etc. While most of the people who take azithromycin don't experience these side effects, some individuals might. This might be the problem that is happening to your daughter as well. Preferably you can give your daughter Nutrolin - B syrup with has Vitamin B complex as well as lactic acid bacilli (good bacteria) which help maintain the normal gut flora. You may talk to her paediatrician about this.

Another possibility with fever, diarrhoea and abdominal pain is some kind of gastro intestinal infection. If the diarrhoea is persisting, has blood and mucus in stools, has greenish color stools, persisting abdominal pain and high grade fever, if your daughter is drowsy/ lethargic/ , has rapid breathing rate ,high grade fever more than 101 fartenheit, Please visit the paediatrician immediately.

If it is just one or 2 episodes of loose stools with mild abdominal pain, the paracetamol that she is anyway having now might help with the pain. Make sure she is well rehydrated. Give her plenty of fluids, rice gruel with a pinch of salt etc.

I presume your daughter is on azithromycin as well as paracetamol( to reduce the fever). Preferably take Azithromycin 1 hour after food. Normally fever should come down in 2 days after starting antibiotic. However, the cough may persist for 1-2 weeks ,even after the infection is treated.

Under parental supervision, try to make your daughter do steam inhalation. If that is not possible. Just leave a kettle on in the room, which will make the room air humidified.
Give her a teaspoon of honey mixed with a pinch of pepper powder( good for the cough)

I hope I have answered your queries .I will be happy to answer any further queries you might have.

In case you don't have any further queries, please accept my answer. Any reviews are welcome.

Wishing your daughter a speedy recovery.

Dr.Divya Kuttikrishnan

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor